Minnesota, 2004

Hail and Damaging Wind in Minnesota, June 23, 2004

June 23, 2004 · NWS ABR · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 23, 9:50 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 9:50 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1050 AM CDT WED JUN 23 2004

.UPDATE...QUICK UPDATE TO TAKE OUT MENTION OF FOG THIS MORNING.
INCREASED POPS ACROSS VERY NORTHEASTERN COUNTIES THIS AFTERNOON AS
WELL WITH DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AHEAD OF COLD
FRONT IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA.
INCREASED INSTABILITY IS EXPECTED WITH DAYTIME HEATING AND COLD
TEMPERATURES ALOFT. COLD FRONT CURRENTLY SITUATED ACROSS CENTRAL
NORTH DAKOTA AND AN INCREASE IN SHOWERS AND THUNDERSTORM ACTIVITY IS
EXPECTED... ESPECIALLY ACROSS EASTERN CWA...THIS AFTERNOON AS THIS
BOUNDARY SAGS SOUTHWARD. AGAIN...THIS ACTIVITY WILL MOSTLY DEPEND ON
THE DEGREE OF DESTABILIZATION WITH THE DAYTIME HEATING. LILES

.PREVIOUS DISCUSSION...TODAY THROUGH FRIDAY NIGHT
THE MAIN FOCUS FOR THIS FORECAST WILL BE ON PRECIPITATION ASSOCIATED
WITH THE FRONTAL BOUNDARY SLIDING SOUTH THROUGH THE REGION TODAY AND
THURSDAY. WEAK SHORTWAVE PUSHING THROUGH THE REGION THIS MORNING
WITH SOME SHOWERS CURRENTLY ON RADAR OVER EXTREME SE ND AND NE SD.
HAVE KEPT ISOLATED MENTION IN FOR THIS MORNING ACROSS THE EASTERN
ZONES...BUT BETTER CHANCE FOR -TRW WILL COME THIS AFTERNOON AND
TONIGHT. COLD FRONT ASSOCIATED WITH LOW PRESSURE OVER THE GREAT
LAKES REGION WILL SLIDE SOUTH INTO THE CENTRAL CWA THIS AFTERNOON
AND SLOWLY PROGRESS TO THE SOUTH TONIGHT. HAVE CONTINUED SLIGHT
CHANCE FOR -TRW THIS AFTERNOON...AND INCREASED TO 50 POPS LATE
TONIGHT AS THE FRONT SAGS SOUTH WITH BETTER JET SUPPORT OVERHEAD.
BEST FORCING SHOWN IN THE H7 OMEGA FIELD ACROSS CENTRAL AND
SOUTHEAST SD TONIGHT. WILL HAVE A CONTINUED CHANCE FOR SHOWERS
THURSDAY...BUT SHOULD SEE CLEARING SKIES LATE THURSDAY INTO THURSDAY
NIGHT AS COLD CANADIAN HIGH PRESSURE BUILDS INTO THE REGION. H85
TEMPS DROP FROM AROUND +12C TODAY TO AROUND +5C BY 12Z THURSDAY. H85
TEMPS THEN REMAIN COOL INTO FRIDAY...RESULTING IN BELOW AVERAGE
TEMPERATURES EXPECTED THROUGHOUT THE SHORT TERM. THURSDAY LOOKS TO
BE THE COOLEST DAY WITH HIGHS ONLY IN THE 60S...AND THURSDAY NIGHT
LOWS EXPECTED TO BE CHILLY AGAIN AS MOST SITES DROP INTO THE LOW TO
MID 40S OVERNIGHT. ALBRECHT

.LONG TERM...SATURDAY THROUGH TUESDAY
EXTENDED PERIOD STARTS OUT WITH A BLOCKY RIDGE/TROF PATTERN ACROSS
THE CONUS.  HOWEVER BY LATE IN THE PERIOD ALL MODELS ARE NOW
BEGINNING TO SHOW SOME PROGRESSION TO THE ANOMALOUSLY STRONG
PATTERN.  THIS WILL NET A GRADUAL INCREASE IN TEMPERATURES FOR THE
FORECAST AREA.  MODELS DO STILL HINT AT SOME S/W ENERGY MOVING
ACROSS CWA THIS WEEKEND...BUT FOR NOW HAVE LOW CONFIDENCE IN TIMING
THESE PERTURBATIONS.  THEREFORE...DRY FORECAST WILL CONTINUE.
REMAINDER OF GRID WORK AMOUNTED TO A REFRESHING. TDK

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&
Hazardous weather outlook, Jun 23, 4:10 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT WED JUN 23 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241000-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
510 AM CDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

The radar

The Aberdeen radar (KABR), 138 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Traverse

When
June 23, 12:40 PM CST
Where
Traverse County, 12 mi W of Dumont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.717, -96.683

Thunderstorm Wind, Traverse

When
June 23, 12:40 PM CST
Where
Traverse County, 12 mi W of Dumont
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.717, -96.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409342, 5409343.